Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 26, 2005, 6:38 PM CDT for Winneshiek County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2005, 6:38 PM CDT (23:38 UTC)
- Expired
- May 26, 2005, 7:14 PM CDT
- In force
- 36 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 81 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 262338
SVRARX
IAC191-270015-
/O.NEW.KARX.SV.W.0016.050526T2338Z-050527T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
638 PM CDT THU MAY 26 2005
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WINNESHIEK COUNTY IN NORTHEAST IOWA
* UNTIL 715 PM CDT
* AT 638 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL 3 MILES WEST OF COUNTY ROADS W 14
AND A 34...OR ABOUT 3 MILES EAST OF CRESCO. THE SEVERE THUNDERSTORM
WAS MOVING SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HESPER AROUND 645 PM CDT...
HIGHLANDVILLE AND LOCUST AROUND 650 PM CDT...
FORT ATKINSON AND NORDNESS AROUND 655 PM CDT...
FESTINA AND OSSIAN AROUND 700 PM CDT...
COUNTY ROAD W 46 AND CENTENNIAL ROAD AROUND 705 PM CDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
LAT...LON 4348 9207 4329 9207 4310 9207 4310 9164
4348 9163
$$
THOMPSON4 follow-up statements
000
WWUS53 KARX 262344
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT THU MAY 26 2005
IAC191-270015-
/O.CON.KARX.SV.W.0016.000000T0000Z-050527T0015Z/
WINNESHIEK IA-
644 PM CDT THU MAY 26 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WINNESHIEK COUNTY...
AT 644 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 2 MILES SOUTHEAST OF COUNTY
ROADS W 14 AND A 34...OR ABOUT 7 MILES EAST OF CRESCO. THE SEVERE
STORM WAS MOVING SOUTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...FORT ATKINSON AND SATTRE
AROUND 650 PM CDT...FESTINA AND NORDNESS AROUND 655 PM CDT...OSSIAN
AND COUNTY ROAD W 46 AND CENTENNIAL ROAD AROUND 700 PM CDT...
FRANKVILLE AND CASTALIA AROUND 705 PM CDT...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4348 9207 4329 9207 4310 9207 4310 9164
4348 9163
$$
THOMPSON000
WWUS53 KARX 262351
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
651 PM CDT THU MAY 26 2005
IAC191-270015-
/O.CON.KARX.SV.W.0016.000000T0000Z-050527T0015Z/
WINNESHIEK IA-
651 PM CDT THU MAY 26 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WINNESHIEK COUNTY...
AT 651 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL OVER STATE ROAD 9 AND 245TH
STREET...OR ABOUT 3 MILES WEST OF DECORAH. THE SEVERE STORM WAS
MOVING SOUTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...OSSIAN AND STATE ROAD 9 AND
COUNTY W 48 AROUND 700 PM CDT...COUNTY ROAD W 46 AND CENTENNIAL ROAD
AROUND 705 PM CDT...FRANKVILLE AND CASTALIA AROUND 710 PM CDT...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4348 9207 4329 9207 4310 9207 4310 9164
4348 9163
$$
THOMPSON000
WWUS53 KARX 262359
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT THU MAY 26 2005
IAC191-270015-
/O.CON.KARX.SV.W.0016.000000T0000Z-050527T0015Z/
WINNESHIEK IA-
659 PM CDT THU MAY 26 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WINNESHIEK COUNTY...
AT 659 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 3 MILES SOUTH OF DECORAH.
THE SEVERE STORM WAS MOVING SOUTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...OSSIAN AND COUNTY ROAD W 46
AND CENTENNIAL ROAD AROUND 705 PM CDT...FRANKVILLE AND CASTALIA
AROUND 710 PM CDT...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4348 9207 4329 9207 4310 9207 4310 9164
4348 9163
$$
THOMPSON000
WWUS53 KARX 270014
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT THU MAY 26 2005
IAC191-270023-
/O.CAN.KARX.SV.W.0016.000000T0000Z-050527T0015Z/
WINNESHIEK IA-
714 PM CDT THU MAY 26 2005
...THE SEVERE THUNDERSTORM WARNING FOR WINNESHIEK COUNTY WILL EXPIRE
AT 715 PM CDT...
IMMINENT SEVERE WEATHER IS NO LONGER A THREAT. THEREFORE...THE SEVERE
THUNDERSTORM WARNING FOR WINNESHIEK COUNTY WILL BE ALLOWED TO EXPIRE.
LAT...LON 4348 9207 4329 9207 4310 9207 4310 9164
4348 9163
$$
THOMPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:55 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 26, 2:55 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT THU MAY 26 2005 .SHORT TERM...TONIGHT THROUGH SUNDAY MAIN FORECAST CONCERNS FOCUS ON THE IMPACT OF A SLOW MOVING UPPER LEVEL LOW. SHOWERS AND THUNDERSTORMS HAVE STARTED TO BLOSSOM AHEAD OF A SHORTWAVE WAVE TROUGH DRIVING TOWARD THE UPPER MISSISSIPPI RIVER VALLEY. SBCAPES OF AROUND 1000 J/KG WILL PROVIDE THE INSTABILITY FOR THE SHORTWAVE TO WORK WITH...AND THE THUNDERSTORMS WILL THEREFORE CONTINUE EARLY THIS EVENING AS THEY TRACK EAST OVER THE FORECAST AREA. THE STORMS SHOULD DIMINISH TO MAINLY SHOWERS AFTER SUNDOWN...WITH THE BULK OF THE PCPN THEN EXITING EAST BY MIDNIGHT AS THE SHORTWAVE KICKS EAST. THE CLOSED 500 MB LOW WILL DROP SLOWLY SOUTHEAST OUT OF CANADA OVER THE NEXT FEW DAYS...SINKING ACROSS THE EASTERN GREAT LAKES ON SAT. THE ASSOCIATED UPPER LEVEL TROUGH TAKES ON A WEST-EAST ORIENTATION...WITH THE AXIS EXTENDING FROM THE NORTHERN PLAINS INTO THE NEW ENGLAND STATES. WITH THE MAIN 300 MB JET DRIVING SOUTH OF THE TROUGH...THERE IS LITTLE INCENTIVE FOR THE 500 MB LOW TO MOVE ON...AND THE GFS AND NAM KEEPS THE LOCAL AREA UNDER ITS INFLUENCE THROUGH MONDAY. VARIOUS BITS OF SHORTWAVE ENERGY WILL ROTATE AROUND THE LOW AND ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...PROVIDING SOME FOCUS FOR PCPN CHANCES. DEEP WEST TO NORTHWEST FLOW WILL ALSO SERVE TO FUNNEL COOLER AIR SOUTHWARD INTO THE REGION...BRINGING ANOTHER ROUND OF BELOW NORMAL TEMPERATURES. IT DOES NOT LOOK EXCEEDINGLY COOL THOUGH...WITH HIGHS MOSTLY IN THE LOW TO MID 60S...ABOUT 10-15 DEGREES BELOW NORMAL. AS FOR THOSE PCPN CHANCES...TIMING ON THE SHORTWAVES IS A BIT DIFFICULT IN A WEATHER SCENARIO SUCH AS THIS...AND CONFIDENCE IN TRYING TO PINDOWN POPS BASED ON THE RIPPLES IN THE UPPER LEVEL FLOW IS NOT HIGH. LOW LEVEL LAPSE RATES IN THE 850:1000 MB LAYER FROM 8-9 C/KM FOR THE AFTERNOON HOURS FOR FRI-SUN...AND MUCAPES CLIMB TO 250-500 J/KG IN THE SAME TIME FRAME. NOT MUCH INSTABILITY...BUT ENOUGH FOR ANY TRIGGER TO SPARK SOME SHOWERS...POSSIBILY A FEW THUNDERSTORMS. SO...HOW WILL THIS PLAY OUT FOR THE UPCOMING WEEKEND? THE TIME/HEIGHT X-SECTIONS KEEP DECENT LOW LEVEL SATURATION ACROSS THE REGION...WHICH SHOULD AT LEAST PROMOTE AFTERNOON CU DEVELOPMENT. WOULD EXPECT CLOUDS TO BE MORE PREDOMINATE THAN NOT THOUGH. ALSO...LOOK FOR DAILY SHOWER CHANCES...PROBABLY MOSTLY LATE AFTERNOON/EARLY EVENING..THANKS TO THE MINIMAL INSTABILITY/COLD AIR A LOFT/AND GOOD LOW LEVEL LAPSE RATES. ANY SHORTWAVE OR SFC BOUNDARY THOUGH WOULD BE A BETTER FOCUS FOR SHOWER DEVELOPMENT. THUNDERSTORMS CAN/T BE RULED OUT EITHER...PROBABLY MORE ISOLATED IN NATURE. THE WEEKEND WON/T BE A TOTAL WASHOUT...BUT THE CHANCES WILL BE THERE. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY THE 500 MB LOW WILL START TO PULL OFF TO THE EAST EARLY NEXT WEEK...WITH THE TROUGH AXIS SLIDING OVER THE EAST COAST BY 12Z TUES. SOME RIDGE BUILDING IS THEN PROGGED...WITH THE UPPER LEVEL FLOW BECOMING MORE ZONAL BY THE MIDDLE PART OF THE NEW WORK WEEK. HEIGHT RISES WILL HELP TEMPS WARM BACK TO THE SEASONABLE NORMALS. SOME BIG MODEL DIFFERENCES THOUGH...WITH THE EXTENDED GFS DEVELOPING A MUCH STRONGER AND DEEPER 500 MB TROUGH/LOW THROUGH THE REGION...AND THEREFORE EXITING IS SLOWER TO THE EAST. THIS IS IN STARK CONTRAST TO THE DGEX AND ECMWF SOLUTIONS...WHICH IS NOT AS DEEP AND QUICKER WITH THE EXIT OF THE UPPER LEVEL LOW. THIS SOLUTION LINES UP WITH ENSEMBLES BETTER...WHILE THE LATEST 120 HR RUN OF THE GFS ALSO HINTS AT THIS. SO...WILL GO THIS ROUTE...AND IGNORE THE LATEST EXTENDED GFS SOLUTION. SO...A SOMEWHAT DRIER PATTERN SHOULD TAKE HOLD OF THE REGION BY MID-WEEK...WITH TEMPERATURES ALSO REBOUNDING. HOWEVER...THE END OF THE MEMORIAL DAY WEEK LOOKS TO STAY RELATIVELY COOL...WITH RAIN CHANCES PERSISTING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
Hazardous weather outlook, May 26, 3:00 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SLIGHT RISK AREA NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT THU MAY 26 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-271100- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON- HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA- 300 PM CDT THU MAY 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY TO THE WEST OF THE MISSISSIPPI RIVER THIS AFTERNOON AND EVENING. A DISTURBANCE IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL ROTATE SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. COOL AIR ALOFT IN THE ATMOSPHERE ALONG WITH SURFACE HEATING WILL RESULT IN WEAK TO MODERATE INSTABILITIES...PRODUCING NUMEROUS RAIN SHOWERS AND ISOLATED THUNDERSTORMS. A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL LOW WILL REMAIN OVER THE AREA ON FRIDAY...AND WILL CONTINUE TO PRODUCE AFTERNOON INSTABILITY. WHILE ISOLATED THUNDER COULD OCCUR FRIDAY NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. WIZ017-029-032>034-041>044-053>055-061-271100- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE- RICHLAND-TAYLOR-TREMPEALEAU-VERNON- 300 PM CDT THU MAY 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A DISTURBANCE IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL ROTATE SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. COOL AIR ALOFT IN THE ATMOSPHERE ALONG WITH SURFACE HEATING WILL RESULT IN WEAK INSTABILITIES...PRODUCING NUMEROUS RAIN SHOWERS RAIN SHOWERS AND ISOLATED THUNDERSTORMS. A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND SOME GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL LOW WILL REMAIN OVER THE AREA ON FRIDAY...AND WILL CONTINUE TO PRODUCE AFTERNOON INSTABILITY. WHILE ISOLATED THUNDER COULD OCCUR FRIDAY NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RABERDING
In the hours before
Local storm report, May 26, 5:37 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
537 PM CDT THU MAY 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM NON-TSTM WND GST LA CROSSE 43.83N 91.23W
05/26/2005 59 MPH LA CROSSE WI ASOS
WIND GUSTS ASSOCIATED WITH DISSIPATING LINE OF SHOWERS.
SOME BRANCHES BROKEN OFF.
&&
SHEASpecial weather statement, May 26, 5:51 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 551 PM CDT THU MAY 26 2005 IAZ029-030-WIZ061-270100- CLAYTON-FAYETTE-GRANT- 551 PM CDT THU MAY 26 2005 ...FUNNELS HAVE BEEN REPORTED ACROSS THE AREA... A FEW FUNNEL CLOUDS WILL BE POSSIBLE OVER THE NEXT COUPLE OF HOURS. THESE FUNNELS ARE ASSOCIATED WITH AN AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA. THESE TYPES OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND AND ARE SHORT LIVED. THE ATMOSPHERIC CONDITIONS THESE FUNNELS ARE DEVELOPING IN ARE NOT SUPPORTIVE OF STRONG...DAMAGING TORNADOES. IN THE RARE CASE THEY DO TOUCHDOWN...THEY SHOULD BE ON THE GROUND ONLY BRIEFLY AND PRODUCE MINIMAL...IF ANY DAMAGE. HOWEVER...IF THREATENING WEATHER CONDITIONS APPROACH YOUR LOCATION...MOVE INDOORS TO A PLACE OF SAFETY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. RABERDING
Local storm report, May 26, 6:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT THU MAY 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 6 E LE ROY 43.51N 92.39W
05/26/2005 1.00 INCH FILLMORE MN UNKNOWN
0609 PM HAIL 6 E LE ROY 43.51N 92.39W
05/26/2005 1.00 INCH FILLMORE MN UNKNOWN
&&
DANJLocal storm report, May 26, 6:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT THU MAY 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 6 E LE ROY 43.51N 92.39W
05/26/2005 1.00 INCH FILLMORE MN UNKNOWN
&&
DTJNearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.